What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 5:07 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 20, 5:07 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
607 PM MDT Tue Jun 20 2023
.SHORT TERM...(This Afternoon - Wednesday Night)
Issued at 257 PM MDT Tue Jun 20 2023
Thunderstorms are expected to develop shortly over portions of the
western Nebraska Panhandle within a very moist & unstable air mass
east of the dryline, characterized by dew points in the low to mid
60s and resultant CAPEs of 2000-2500 J/kg. At 21z, the dryline was
analyzed roughly along the Wyoming & Nebraska border, so generally
expect any convective potential through early evening to remain in
western Nebraska. H5 flow of 25-35 knots and strongly veering wind
profiles in the low-levels is contributing to effective bulk shear
values of 45-50 knots in the Panhandle, sufficient for development
of supercells capable of large hail & damaging winds. Latest high-
resolution models over the past few runs have been consistent with
multiple UH tracks over Sioux, Dawes, and Box Butte counties, from
late this afternoon through about 02z or so. A Severe Thunderstorm
Watch was recently posted by the SPC for Dawes/Box Butte counties.
While this initial severe threat should end by mid-evening, expect
low-level warm air advection to ramp up later this evening through
the overnight, possibly supporting additional elevated development
between 06z and 12z over the northern tier of counties. Not really
much support from the CAMs on this potential, so confidence is not
high enough to include anything more than 20 percent PoPs. As very
moist southeasterly boundary layer flow spreads across the plains,
some patchy fog could develop between 09z and 15z Wednesday.
Our attention then shifts to a potentially significant outbreak of
severe thunderstorms on Wednesday afternoon & evening. Despite the
potential for a few failure modes, the synoptic setup & associated
thermodynamic and kinematic environment projected by both global &
high-resolution CAMs appears quite capable of very robust and deep
convection capable of producing all facets of severe weather; with
potential for very large and destructive hail, damaging winds, and
even tornadoes especially during the late afternoon into the early
evening hours.
Strong southwesterly flow is expected to continue to spread across
the CWA throughout the day on Wednesday ahead of intense troughing
over the Pacific Northwest. Multiple small-scale disturbances will
eject northeastward across Colorado and Wyoming in advance of this
feature, resulting in lee cyclogenesis with an inverted trough/dry
line extending northward across southeast Wyoming near the Laramie
Range. In response, deep, moist southeasterly near-surface flow is
expected to spread across the high plains, giving way to excellent
moisture advection with surface dew points climbing to 50+ for all
areas along and east of the Laramie Range w/ lower to mid 60s over
western Nebraska extending into the Platte River Valley in Wyoming
by late afternoon. These impressive moisture profiles, combined w/
steep mid-level lapse rates exceeding 8 deg C/km will likely prove
supportive of MLCAPEs in excess of 3000 J/kg. While mid-level flow
will be fairly modest early in the afternoon, 500 hpa winds should
increase considerably in the 21z to 00z time frame, in response to
the aforementioned passing disturbances. By 00z, resulting H5 flow
of 35-45 knots coupled with intense low-level veering will support
effective bulk shear of 45+ knots, an environment likely extremely
favorable for intense supercell updrafts capable of very large and
destructive hail in excess of 2 inches in diameter. Hail CAPEs (in
the -10 to -30 deg C layer) of 750-1000 J/kg will also support the
potential for significant hail. Model sounding analogs continue to
match multiple events featuring baseball to softball sized hail at
several sites over the high plains. Eventually, storm mergers, and
resultant cold pool development w/ shear vectors quickly orienting
parallel to the inverted surface trough in the early evening could
support upscale growth into one or more MCSs with a continued risk
for hail as well as increasing wind damage potential. This is also
expected to reduce the extreme hail threat later in the event.
Initially discrete storms will also be accompanied by a threat for
a few tornadoes. Pronounced veering low-level wind profiles across
the high plains are continued to be reflected by very large curved
hodographs favoring right-moving supercells. Low-level SRH will be
locally enhanced across southern Platte & Goshen counties into the
northern portion of Laramie county in association w/ the Chugwater
Cyclone. Extremely backed near-surface flow will have potential to
yield effective inflow SRH over 300 m2/s2 around 00z. This coupled
w/ the very moist boundary layer supporting very low LCLs and 0 to
3 km CAPEs over 150 J/kg suggests localized potential for a strong
tornado in this area if storms can remain discrete for long enough
into the early evening hours. Overall low-level shear profiles are
expected to be favorable for isolated tornadoes across most of the
area along/east of the Laramie Range, but the highest risk will be
focused more over southeast Wyoming.
Convective initiation should occur along the Laramie Range by late
morning or early afternoon, but do not anticipate the bulk of high
end severe potential to occur until activity crosses the terrain &
enters the moisture-rich, extremely unstable air mass available to
the east over the high plains. Discrete supercells are likely very
early on, but convective evolution beyond late afternoon and early
evening remains highly uncertain as forcing intensifies & promotes
rapid development of numerous storms. High-resolution CAM guidance
is in good agreement with initially isolated storms w/ multiple UH
tracks, then turning quite messy sometime in the 00-03z time frame
which could affect the overall threat for tornadoes or significant
hail, although a wind threat may eventually evolve w/ any MCS-type
structures. Given that the best tornadic environment is not likely
to be in place until around 00z, uncertainty remains quite high w/
a more substantial threat for tornadoes over far southeast Wyoming
late in the afternoon or early evening.
.LONG TERM...(Thursday - Tuesday)
Issued at 330 AM MDT Tue Jun 20 2023
Some differences between the GFS and ECMWF for Thursday. GFS keeps
a dry forecast most of the day...while the ECMWF shows fairly
widespread convection across much of the CWA. Both show a trough
riding through the ridge moving through the CWA during the
afternoon. Decided to go with the ECMWF as we do have a surface
boundary over the CWA that will interact with the upper trough to
produce showers. Dewpoints in the Panhandle in the mid 60s
Thursday afternoon. GFS soundings showing 2000-2500 J/KG MUCAPE
with 0-6km shear values near 40kts. Also showing a capping
inversion just above 700mbs that may prevent convection altogether
though...so need to watch this as well. If convection can get
going...they are likely to be severe east of the Laramie Range
with the good CAPE and shear.
Surface boundary shifts north Thursday evening into Friday as
upper shortwave moves northeast. Convection Friday may be limited
to the Panhandle. Similar to Thursday...GFS soundings still
showing that 700mb capping inversion...so convection may be
condition on breaking that inversion. CAPE and shear will be there
for severe storms.
Strong winds possible Saturday as a closed upper low tracks across
Montana. GFS 700/750mb winds 50-55kts during the morning hours
Saturday. Did increase winds over guidance by quite a lot. Will
need to watch for high winds at Arlington and Bordeaux Saturday
morning.
Surface front with that northern low moves through Saturday night
into Sunday morning that will cool us down. GFS 700mb temperatures
fall from +11C near the Colorado state line to +8C...so a brief
cool down can be expected. Warmer temperatures return
Monday...back up to +14C Monday afternoon.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM MDT Tue Jun 20 2023
Main aviation concern this evening is for KCDR and KAIA where an
isolated strong thunderstorm could be possible. IFR conditions could
be possible due to heavy rain and low CIGs if a storm moves over one
of these terminals. Later overnight and Wednesday morning, the
concern shifts to low CIGs as low-level moisture will lead to low
stratus developing mainly over western Nebraska. KCDR, KSNY, KAIA,
and KBFF may have IFR conditions through the morning hours. MVFR
CIGs could last through the afternoon hours if clouds are slow to
break up. By mid to late afternoon, scattered strong storms will
develop. Storms could contain large hail, damaging winds, and
torrential rain.
&&
.FIRE WEATHER...
Issued at 330 AM MDT Tue Jun 20 2023
Elevated fire weather conditions once again today across south-
central Wyoming due to breezy conditions and warmer than average
temperatures. Widespread showers and thunderstorms expected
Wednesday east of the Laramie Range into the Nebraska Panhandle
that will bring a good chance for wetting rainfall. Elevated fire
weather conditions return west of the Laramie Range Friday into
this weekend with afternoon RHs dropping into the teens with
breezy conditions.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...GCC
AVIATION...SF
FIRE WEATHER...MB
Hazardous weather outlook, Jun 20, 2:04 PM MST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
304 PM MDT Tue Jun 20 2023
WYZ101>103-106>108-116>119-212115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
304 PM MDT Tue Jun 20 2023
This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Widely scattered late afternoon and early evening thunderstorms
will develop over east central Wyoming. A few strong storms
producing small hail and gusty winds are possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Strong to severe thunderstorms possible Wednesday afternoon with
large hail and damaging winds possible. Daily chances for afternoon
and evening showers and thunderstorms will continue through Friday.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-212115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
304 PM MDT Tue Jun 20 2023
This hazardous weather outlook is for western portions of the
Nebraska Panhandle.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Widely scattered thunderstorms will develop late this afternoon
and early evening. Isolated severe thunderstorms producing large
hail and damaging winds are possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Strong to severe thunderstorms possible Wednesday afternoon with
large hail and damaging winds possible. Daily chances for afternoon
and evening showers and thunderstorms will continue through Friday.
.Spotter information statement...
Spotter activation may be required late this afternoon and early
evening.
WYZ104-105-109>115-212115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
304 PM MDT Tue Jun 20 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
MAJ
In the hours before
Special weather statement, Jun 20, 4:59 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
559 PM MDT Tue Jun 20 2023
NEZ096-210030-
South Sioux NE-
559 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of southeastern Sioux
County through 630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Agate Bed National Monument, or 29 miles north of
Scottsbluff, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Sioux
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4220 10360 4223 10375 4243 10376 4238 10345
TIME...MOT...LOC 2359Z 193DEG 18KT 4229 10366
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WillsSpecial weather statement, Jun 20, 5:30 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
630 PM MDT Tue Jun 20 2023
NEZ002-095-096-210115-
Dawes NE-North Sioux NE-South Sioux NE-
630 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of southwestern Dawes
and east central Sioux Counties through 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Agate Bed National Monument, or 38 miles northeast
of Torrington, moving north-northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Robinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4235 10352 4239 10375 4269 10379 4267 10339
TIME...MOT...LOC 0030Z 198DEG 17KT 4250 10371
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WillsSpecial weather statement, Jun 20, 5:39 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
639 PM MDT Tue Jun 20 2023
WYZ101-210215-
Converse County Lower Elevations WY-
639 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of northwestern
Converse County through 815 PM MDT...
At 639 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antelope Hills, or 13 miles north of Casper, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4301 10573 4299 10607 4350 10607 4350 10522
TIME...MOT...LOC 0039Z 246DEG 25KT 4302 10623
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
WillsLocal storm report, Jun 20, 6:32 PM MST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
732 PM MDT Tue Jun 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 10.5 SE Harrison 42.58N 103.74W
06/20/2023 M1.75 inch Sioux NE Trained Spotter
&&Special weather statement, Jun 20, 6:51 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
751 PM MDT Tue Jun 20 2023
NEZ002-095-210245-
Dawes NE-North Sioux NE-
751 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of northwestern Dawes
and northeastern Sioux Counties through 845 PM MDT...
At 751 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Montrose, or 30 miles west of Chadron, moving
north at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Dawes
and northeastern Sioux Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4276 10352 4280 10366 4300 10362 4300 10325
TIME...MOT...LOC 0151Z 196DEG 12KT 4281 10361
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
WillsSpecial weather statement, Jun 20, 6:55 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
755 PM MDT Tue Jun 20 2023
WYZ101-102-210300-
Converse County Lower Elevations WY-Niobrara County WY-
755 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of northwestern
Niobrara and northeastern Converse Counties through 900 PM MDT...
At 755 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Bill, or 33 miles north of Douglas, moving northeast at
20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bill and Dull Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4329 10469 4320 10529 4320 10568 4350 10568
4350 10441
TIME...MOT...LOC 0155Z 246DEG 18KT 4323 10557
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Wills